Strong Wind, Ballard
- When
- October 11, 10:00 AM CST to 2:00 PM CST
- Where
- Ballard forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
Strong gusty winds occurred over extreme western Kentucky, generally along and west of a line from Paducah to Mayfield. Wind gusts from 40 to 45 mph were measured.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Strong gusty winds occurred over extreme western Kentucky, generally along and west of a line from Paducah to Mayfield. Wind gusts from 40 to 45 mph were measured. The peak measured wind gust was 45 mph at the automated weather observation site at the Paducah airport. Isolated tree damage was reported. In Graves County, a tree was down across Highway 348 just east of Symsonia. On the south side of Paducah, a tree landed across the deck of a house, causing heavy damage to the deck. The strong southwest winds occurred ahead of a cold front that trailed south from a low pressure center over northern Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 11, 5:19 AM CST, 4 hours 41 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 619 AM CDT Mon Oct 11 2021 .SHORT TERM...(Today through Tuesday) Issued at 335 AM CDT Mon Oct 11 2021 A vigorous mid level low will move northeast negative tilt from the southern Plains early this morning, to NW IL by this evening. A band of showers and thunderstorms will enter our SEMO counties this morning, reaching central sections of the CWFA from southern IL to west KY by midday, and then southwest IN into the KY Pennyrile by early to mid afternoon. SPC continues to advertise a marginal to slight risk of severe storms, with the slight from southern IL into southwest IN. Strong deep layer shear is forecast. However with an increasingly unidirectional profile with time, given the overall meridional like flow, and modest instability, severe weather will likely be isolated, within more intense clusters and / or line segments. Locally damaging winds seems to be most likely. However, with decent sfc-H8 directional shear seen, (850mb winds 40 to 50 kts), a brief spin up, low end TOR or two seems possible. It will be breezy today. At this time, we continue to follow guidance that falls just short of Wind Advisory criteria. We'll be close. But for now will hold, and the day shift can make a final determination. Otherwise it will be warm again today, though not as warm as Sunday. The activity will end quickly by early evening, with dry weather the rest of the night into Tuesday. Albeit temporary, we'll see lower dew point air spread across the region. .LONG TERM...(Tuesday night through Sunday) Issued at 335 AM CDT Mon Oct 11 2021 Models are in good agreement showing a surface low centered over South Dakota by midday Wednesday. This low will lift a warm front toward and across the PAH forecast area late Tuesday night and through the day Wednesday. Showers and some thunderstorms will be possible across the Ozark Foothills in southeast Missouri before daybreak Wednesday, then chances will increase and spread across the entire PAH forecast area during day Wednesday. By Wednesday night, the associated cold front will be moving toward the area, pushing into west/northwest portions of the PAH fa by 12z Thursday. As the cold front runs into surface high pressure over the southeast U.S., the front will lay out across our region into Friday. Shower chances will increase from west to east Wednesday night, increasing to likely across most of our area by Thursday afternoon. High chances will continue into Thursday night, then as another surface low moves along the front, widespread showers will return through the day Friday. The more significant rainfall will be Friday into Friday evening, Due to the approach of the low and daytime heating, and with some thunderstorms possible in the afternoon and evening. By late Friday night into Saturday, the low will finally help pull the front eastward, and shower chances will decrease from west to east. Just a few showers may linger in our far eastern counties by Saturday afternoon. Dry conditions will return to our region for Saturday night into Sunday as high pressure builds over the central and southern Plains. Much cooler and drier air will filter into our region behind the front. Temperatures will remain well above normal Tuesday night through Thursday night. By Friday and Friday night, clouds and rain will bring temperatures down to near seasonable readings. Northwest flow will result in cooler than normal readings Saturday through Sunday. && .AVIATION... Issued at 619 AM CDT Mon Oct 11 2021 A band or two of scattered to numerous showers and thunderstorms will move across the region today, and produce temporary MVFR/IFR conditions. SSW winds will average 10 to 20 kts, with some gusts 25 to 30 kts, possibly slightly higher. Tonight, the winds will subside, SW 4 to 8 kts, with decreasing clouds. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 341 AM CDT Mon Oct 11 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-121000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 341 AM CDT Mon Oct 11 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are forecast to move across the region today. A few may be strong to locally severe. Damaging wind appears to be the primary hazard. A brief, low end tornado or two cannot be ruled out. The activity will push east and out of southwest Indiana and the Kentucky Pennyrile region by early evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated to scattered thunderstorms are possible late Tuesday night into Wednesday night, and again Friday afternoon into Friday evening. The main concern will be heavy rain and lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested today.
The national radar mosaic for the moment the first event began.
6 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, October 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984700, 984701, 984702, 984703, 984704, 984705.